Dr Ann Daly and colleagues from the United Kingdom performed a genome-wide association study (GWAS) to identify genetic risk factors for drug-induced liver injury from licensed drugs without previously reported genetic risk factors.
The research team performed a GWAS of 862 persons with drug-induced liver injury, and 10,588 population-matched controls.
The first set of cases was recruited before 2009 in Europe, and the United States.
The second set of cases were identified from 2009 through 2013 from international collaborative studies performed in Europe, the United States, and South America.
For the GWAS, the research team included only cases with patients of European ancestry associated with a particular drug.
|The polymorphism on chromosome 2 was associated with cholestatic and mixed drug-induced liver injury|
The researchers used DNA samples from all subjects to analyze HLA genes and single nucleotide polymorphisms.
After the discovery analysis was concluded, the team validated their findings using data from 283 European patients with diagnosis of drug-induced liver injury associated with various drugs.
The team associated drug-induced liver injury with rs114577328, and with rs72631567 on chromosome 2.
The researchers found that the association with A*33:01 was mediated by large effects for terbinafine-, fenofibrate-, and ticlopidine-related drug-induced liver injury.
The variant on chromosome 2 was associated with drug-induced liver injury from a variety of drugs.
Further phenotypic analysis indicated that the association between drug-induced liver injury, and A*33:01 was significant genome wide for cholestatic and mixed drug-induced liver injury, but not for hepatocellular drug-induced liver injury.
The team noted that the polymorphism on chromosome 2 was associated with cholestatic and mixed drug-induced liver injury as well as hepatocellular drug-induced liver injury.
The researchers identified an association between rs28521457, and only hepatocellular drug-induced liver injury.
The team did not associate any specific drug classes with genetic polymorphisms, except for statin-associated drug-induced liver injury, which was associated with rs116561224 on chromosome 18.
The researchers validated the association between A*33:01 terbinafine- and sertraline-induced drug-induced liver injury.
The team could not validate the association between drug-induced liver injury and rs72631567, rs28521457, or rs116561224.
Dr Daly's team concludes, "In a GWAS of persons of European descent with drug-induced liver injury, we associated HLA-A*33:01 with drug-induced liver injury due to terbinafine and possibly fenofibrate and ticlopidine."
"We identified polymorphisms that appear to be associated with drug-induced liver injury from statins, as well as 2 non-drug-specific risk factors."